Alert archive / Michigan / Wind Advisories in 2006

Wind Advisory 1, NWS Gaylord, MI

January 24, 2006Benzie County, Manistee County, Michigan

NWS Gaylord, MI issued this wind advisory at Jan 24, 2006, 4:10 AM EST for Benzie County, Manistee County, Michigan. It took effect at Jan 24, 2006, 1:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2006, 4:10 AM EST (09:10 UTC)
In effect from
Jan 24, 2006, 1:00 PM EST
Expired
Jan 25, 2006, 6:00 AM EST
In force
17 hr
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 130 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KAPX 240910
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
410 AM EST TUE JAN 24 2006

...STRONG WINDS EXPECTED ALONG THE LAKE MICHIGAN COASTLINE LATE
TODAY AND TONIGHT...

.A LOW PRESSURE SYSTEM PASSING BY JUST TO THE NORTH...WILL BRING
GUSTY WINDS TO THE LAKE MICHIGAN SHORELINE. WIND GUSTS AROUND 45
MPH WILL KICK IN BY MID TO LATE AFTERNOON...AND CONTINUE FOR MOST
OF THE NIGHT BEFORE DIMINISHING VERY LATE.

MIZ025-031-242300-
/O.NEW.KAPX.WI.Y.0001.060124T1800Z-060125T1100Z/
BENZIE-MANISTEE-
INCLUDING THE CITIES OF...FRANKFORT...MANISTEE
410 AM EST TUE JAN 24 2006

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM
EST WEDNESDAY. 

WIND GUSTS TO 45 MPH WILL DEVELOP NEAR THE LAKE MICHIGAN COASTLINE
THIS AFTERNOON...AND CONTINUE THROUGH MUCH OF TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH...OR GUSTS TO
45 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

JZ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Jan 23, 9:43 PM EST, 6 hours 27 minutes earlier.

Area forecast discussion, Jan 23, 9:43 PM EST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
943 PM EST MON JAN 23 2006

.UPDATE...00Z SURFACE ANALYSIS SHOWS A 992MB SURFACE LOW ALONG
MANITOBA/ONTARIO BORDER...WITH A WARM FRONT EXTENDING SOUTH ACROSS
WESTERN MN/WESTERN IA.  ASSOCIATED SHORT WAVE TROUGH VERY EVIDENT IN
SWIRL ON IR/WV IMAGERY...ACTUALLY LOOKS TO BE TWO VORTICITY
CENTERS...ONE OVER SOUTHWEST ONTARIO AND A SECOND OVER LAKE WINNIPEG
WITH A NARROW DRY INTRUSION BETWEEN THESE TWO FEATURES ACROSS ND.
LARGE SWATH OF CLOUD COVER ASSOCIATED WITH THIS WAVE SPREADING
ACROSS WI/UPPER MI.  ALSO SEEING AN INCREASE IN RADAR RETURNS ACROSS
MN...LOWER LAYERS STILL ON THE DRY SIDE THOUGH STARTING TO SEE MORE
REPORTS OF SNOW REACHING THE GROUND UPSTREAM.  MUCH OF THE CLOUD
COVER/PRECIPITATION UPSTREAM ALONG AND AHEAD OF LEADING EDGE OF
700MB COLD FRONT...WHICH IS OUTRUNNING SURFACE COLD ADVECTION (STILL
ACROSS CENTRAL MANITOBA).  ALL OF THIS IS HEADING SOUTHEAST TOWARD
NORTHERN MI...MID CLOUD WILL OVERSPREAD THE AREA AS THE NIGHT
PROGRESSES...WITH INITIALLY DRY LOW LAYERS PER 00Z APX/GRB SOUNDINGS
AND RECENT AIRCRAFT SOUNDING OUT OF TVC (DEW POINT DEPRESSIONS
AROUND 10C OR SO BELOW 700MB) NEEDING TO BE OVERCOME...BUT DO EXPECT
PRECIPITATION TO INCREASE IN COVERAGE UPSTREAM OVER THE NEXT SEVERAL
HOURS AND SPREAD ACROSS MUCH OF NORTHERN MI AFTER MIDNIGHT.
SATELLITE TRENDS SUGGEST PRECIP EVENT TONIGHT AND TUESDAY WILL COME
IN TWO STAGES...INITIAL AREA OF SNOWFALL TO SWING THROUGH TONIGHT
AND EARLY TUESDAY MORNING...THEN SOMETHING OF A BREAK AS DRY SLOT
PUNCHES IN BEFORE MORE CONVECTIVE/SHOWERY PRECIPITATION PATTERN
DEVELOPS WITH SECOND VORTICITY CENTER/MID LEVEL COLD POOL DURING THE
LATE MORNING AND AFTERNOON HOURS.  SO WILL PROBABLY BUMP POPS UP TO
LIKELY OVERNIGHT ACROSS NORTHWEST LOWER...AND WILL TRY TO ADD SOME
TIMING IN AS WELL.  DRY OVERNIGHT SOUTH OF AN APN-HTL LINE STILL
LOOKS REASONABLE...WITH CHANCE POPS IN BETWEEN.  LOW LEVEL FLOW WILL
REMAIN SOUTHWEST OVERNIGHT...LOOKS A LITTLE WARM FOR ANY DECENT
ENHANCEMENT OFF LAKE MICHIGAN ALONG WITH LOW INVERSION HEIGHTS
(AROUND 950MB ON APX/GRB SOUNDINGS).  OVERNIGHT SNOW AMOUNTS SHOULD
BE RELATIVELY MINIMAL...AND NO CHANGES PLANNED TO GOING HEADLINES
THAT KICK IN TUESDAY MORNING.  ALSO MADE SOME SMALL ADJUSTMENTS TO
WINDS AND GUSTS GRIDS FOR OVERNIGHT AND TUESDAY.

JPB

&&

.PREV DISCUSSION...ISSUED 345 PM EST MON JAN 23

SHORTWAVE TROF MOVING OUT OF SOUTHERN CANADA AND ACROSS THE NORTHERN
GREAT LAKES ON TUESDAY.  NOT A BROAD WARM AIR ADVECTION REGIME TO
SET UP IN ADVANCE OF IT...BUT FAIRLY IMPRESSIVE ISENTROPIC OMEGA ON
THE 290K SURFACE TOWARD 12Z WITH H8-H5 MOISTURE IN EXCESS OF 80%.
DEEPEST MOISTURE FROM THE STRAITS NORTH ACROSS EASTERN UPPER.  AT
THE SAME TIME...WE HAVE RAPIDLY STEEPENING MID LEVEL LAPSE RATES
ACROSS THE AREA ASSOCIATED WITH THE APPROACHING CLOSED LOW /7.5
DEGC/KM/.  THOUGH H7 MIXING RATIO/S QUITE LOW /AROUND 1 G/KG/...
THINK CONVECTIVE ELEMENT TO SYNOPTIC WARM CONVEYOR BELT SNOW COULD
RESULT IN A BRIEF PERIOD OF MODERATE SNOW DURING THE EARLY MORNING
HOURS.  BEST ACCUMULATIONS WITH THIS PHASE OF THE EVENT MAINLY NORTH
OF M-32...WHERE MOISTURE AND ASCENT ARE MORE FAVORABLE.  WILL ALSO
SEE INCREASING PRESSURE GRADIENT DURING THIS TIME...SO WEST-
SOUTHWEST WINDS GENERALLY 15-25 MPH /GUSTS OVER 30 MPH ALONG THE
LAKE MICHIGAN SHORELINE/...WHICH WILL CREATE SOME BLOWING AND
DRIFTING ISSUES.

DURING THE DAY ON TUESDAY...EXPECT ONE POCKET OF SYNOPTIC SNOW TO BE
MOVING ACROSS THE AREA EARLY IN THE DAY.  NAM SHOWS ANOTHER AREA OF
290K ISENTROPIC ASCENT TOWARD 18Z...LINING UP WITH THE ARRIVAL OF
THE COLDER TEMPERATURES ALOFT /-35 DEGC AT 500MB/.   LAKE
ENHANCEMENT SHOULD BECOME A PLAYER BY LATE MORNING OR EARLY
AFTERNOON AS H8 TEMPERATURES DECREASE TO -8 DEGC.  IT WILL BE A
BORDERLINE WIND ADVISORY DAY FOR MOST AREAS.  WINDS AT 925MB
INCREASE TOWARD 40KTS DURING THE AFTERNOON...AND GIVEN AT LEAST WEAK
COLD AIR ADVECTION...SHOULD BRING SOME OF THAT TO THE GROUND.  BEST
CHANCES OF SEEING ADVISORY WINDS WILL BE ALONG THE LAKE MICHIGAN
SHORELINE AREAS.  I WILL NOT HOIST A WIND ADVISORY AT THIS TIME...
FOCUSING INSTEAD ON THE WINTER/SNOW PORTION OF THE EVENT.

DURING THE AFTERNOON HOURS...THE SYNOPTIC FORCING DIMINISHES BUT
THEN WE TURN OUR ATTENTION TO LAKE EFFECT SNOW/S...AS H8
TEMPERATURES DECREASE TOWARD -10 DEGC.  WE MAY SEE SOME MODERATE
LAKE EFFECT SNOW BANDS DEVELOP IN WEST/NORTHWEST FLOW AREAS AFTER
21Z WITH PLENTY OF MOISTURE AND INVERSION HEIGHTS ON THE FORECAST
SOUNDINGS OF 6-7K.  ONLY REAL LIMITING FACTOR FOR LAKE EFFECT WILL
BE MARGINAL OVER LAKE INSTABILITY /DELTA T/S IN THE 13-15 RANGE AT
00Z/ AND H10-H8 WIND FIELDS THAT VEER FROM SOUTHWEST TO NORTHWEST
DURING THE DAY /WHICH MAY DISRUPT SOME OF THE BANDING/.

SO WHAT ABOUT HEADLINES.  MOST AREAS WILL ONLY RECEIVE 1-2 INCHES OF
SNOW ACCUMULATION DURING THE DAY.  THE EXCEPTIONS WILL BE WHERE
LAKE ENHANCEMENT AND LAKE EFFECT WILL BE A FACTOR.  IN THOSE AREAS
/BASICALLY A LARGE PORTION OF NORTHWEST LOWER TO THE WEST OF I-75
AND EASTERN UPPER/...2-4 INCHES IS MORE LIKELY.  COMBINING THESE
SNOW TOTALS WITH WIND GUSTS OVER 30 MPH...BLOWING AND DRIFTING SNOW
WILL BE AN ISSUE AND CREATE HAZARDOUS TRAVEL FOR SOME AREAS.  SO I
WILL TRANSITION THE WATCH AREA TO A SNOW AND BLOWING SNOW ADVISORY.
I WILL ALSO ADD GRAND TRAVERSE AND MACKINAC COUNTIES TO THE
ADVISORY.  AROUND THE PERIPHERY OF THIS...THERE MAY BE THE NEED FOR
WIND OR WINTER WEATHER ADVISORIES AS WELL...BUT MARGINAL ENOUGH IN
THESE AREAS TO LEAVE THEM OUT AT THIS TIME.

JK

LONGER TERM (TUESDAY NIGHT THROUGH NEXT MONDAY)...LAKE EFFECT SNOW
WILL START OFF THE PERIOD FOLLOWED BY MORE MILD CONDITIONS ALONG
WITH A COUPLE OF CHANCES OF PRECIPITATION LATE IN THE WEEK INTO NEXT
WEEKEND. OVERALL THE PATTERN WILL CONTINUE TO BE ON THE MILD SIDE.
THE MAIN FORECAST CONCERNS WILL REVOLVE AROUND POPS AND SNOW AMOUNTS
TUE NIGHT INTO WED THEN POPS FOR THE REMAINDER OF THE FORECAST.

TUESDAY NIGHT...WINDS CONTINUE TO BE THE STORY FOR A MAJORITY OF THE
NIGHT WITH MEAN SURFACE-850 MB WINDS OF 30 TO 35 KNOTS. IN
ADDITION...OVER LAKE INSTABILITY INCREASES WITH 850 MB TEMPERATURES
FALLING TO BETWEEN -12 AND -14C LEADING TO LAKE-850 MB DELTA TS IN
THE 15 TO 17 DEGREE RANGE. LOW LEVEL MOISTURE IS VERY GOOD WITH 80
TO 90 PERCENT BETWEEN 900 AND 700 MB. THIS IN COMBINATION WITH
LINGERING LIFT IN THE EVENING FROM DEPARTING CLIPPER EXPECTED TO
LEAD TO CONTINUED LAKE EFFECT SNOW BANDS. WIND DIRECTION WILL
CONTINUE TO VEER FROM WEST AROUND TO NORTHWEST OR POSSIBLY NORTH
NORTHWEST OVERNIGHT. WHERE THEY ACTUALLY SET UP WILL DETERMINE WHERE
THE GREATEST ACCUMULATIONS WILL FALL WHICH LOOK TO BE 3 TO 5 INCHES
AT THIS POINT. NNW WOULD TARGET AREAS WEST OF U.S. 131 WHILE NW
WOULD FAVOR THE COUNTIES FORMERLY REFERRED TO AS THE BIG 5
(ANTRIM...CHARLEVOIX...OTSEGO...KALKASKA AND CRAWFORD). EITHER WAY
THE SNOW AND BLOWING SNOW ADVISORY WILL CONTINUE THROUGH EARLY
WEDNESDAY MORNING.

WEDNESDAY...NW OR NNW LAKE EFFECT IS EXPECTED TO CONTINUE WITH A
SLIGHT BACKING TO THE NW DURING THE DAY. HOWEVER...DRIER AIR IS
SHOWN BY THE MODELS TO ADVECT IN FROM THE NORTH. THE GFS IS MUCH
MORE BULLISH IN DOING THIS WITH MEAN 850-700 MB RH FALLING TO LESS
THAN 20 PERCENT IN THE AFTERNOON WHILE THE NAM ONLY DROPS IT DOWN TO
ABOUT 50 PERCENT OR SO. OVERALL EXPECT A CONTINUANCE OF AT LEAST
LIGHT LAKE EFFECT SNOW SHOWERS AS 850 MB TEMPERATURES HOLD NEARLY
STEADY (-11 TO -14C). AN INCH OR TWO OF ACCUMULATION IS EXPECTED IN
FAVORED NW FLOW AREAS WITH LITTLE ACCUMULATION ELSEWHERE. WINDS WILL
DIMINISH THROUGH THE DAY AS THE GRADIENT SLACKENS SIGNIFICANTLY.
HIGHS ARE EXPECTED TO BE MAINLY IN THE 20S.

THURSDAY...MODELS INDICATE PRONOUNCED RIDGING AT THE SURFACE AND
ALOFT WITH RAPIDLY MODERATING 850 MB TEMPERATURES (POSSIBLY RISING
ABOVE ZERO BY 00Z FRI). SO AT LEAST PARTLY SUNNY SKIES WITH HIGHS IN
THE 30S EXPECTED.

FRIDAY THROUGH MONDAY...OVERALL STILL MILD WITH ARCTIC AIR REMAINING
WELL NORTH OF THE REGION (WITH NO INDICATION THAT IT WILL MOVE SOUTH
ANY TIME SOON). A CUTOFF UPPER LOW WILL BRING A CHANCE OF LIGHT RAIN
OR SNOW ON FRIDAY. ANOTHER LULL IN THE ACTION ON SATURDAY OUT AHEAD
OF A POSSIBLE MORE SIGNIFICANT SYSTEM APPROACHING FROM THE SOUTHWEST
SATURDAY NIGHT INTO SUNDAY LEADING TO ANOTHER CHANCE FOR RAIN OR
SNOW. HIGHS WILL BE GENERALLY IN THE 30S WITH LOWS IN THE UPPER
TEENS AND 20S CONTINUING OUR VERY MILD JANUARY.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...SNOW AND BLOWING SNOW
        ADVISORY...TUESDAY AND TUESDAY NIGHT...MIZ008-015-017-
        019>022-026>028.
&&
Hazardous weather outlook, Jan 23, 3:45 PM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EST MON JAN 23 2006

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-241100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
345 PM EST MON JAN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

SNOW SHOWERS ARE EXPECTED TO BECOME WIDESPREAD VERY LATE TONIGHT IN
PARTS OF EASTERN UPPER MICHIGAN. STRONG WIND GUSTS ARE POSSIBLE VERY
LATE TONIGHT...ESPECIALLY NEAR LAKE MICHIGAN. SEE ONGOING WATCHES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS ARE EXPECTED TUESDAY...WITH NUMEROUS GUSTS OF 40 TO 45
MPH...ESPECIALLY NEAR THE GREAT LAKES AND OVER HIGHER TERRAIN. THE
WINDS WILL GRADUALLY DIMINISH TUESDAY NIGHT.

SNOW SHOWERS ARE EXPECTED TUESDAY AND TUESDAY NIGHT IN MUCH
OF EASTERN UPPER...AND NORTHWEST AND NORTH CENTRAL LOWER MICHIGAN.
SIGNIFICANT ACCUMULATIONS OF SNOW ARE EXPECTED. COMBINED WITH THE
STRONG WINDS...SUBSTANTIAL BLOWING AND DRIFTING SNOW IS EXPECTED...
WITH THE POTENTIAL FOR WHITE-OUT CONDITIONS AT TIMES.

SEE ONGOING ADVISORIES FOR FURTHER DETAILS.

ACCUMULATING LAKE EFFECT SNOW IS POSSIBLE INTO WEDNESDAY...
ESPECIALLY WEST OF INTERSTATE 75.

ACCUMULATING SNOW IS POSSIBLE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH MIDNIGHT. SPOTTERS ARE
ENCOURAGED TO PASS ON WIND AND SNOWFALL REPORTS BEGINNING LATE
TONIGHT AND CONTINUING INTO TUESDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JZ/AJS

Nearby

Wind Advisories in Michigan, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.